Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 92, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 12, 2017, 2:18 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2017, 2:18 PM MST (21:18 UTC)
- Expired
- Aug 12, 2017, 5:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 56 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 3:34 PM MST | FLASH FLOOD | 8 W Dolan Springs, AZ | ARIZONA DEPARTMENT OF PUBLIC SAFETY TEMPORALLY CLOSED HIGHWAY 93 @ DETRITAL WASH DUE TO REPORTS OF WATER OVER THE HIGHWAY. MOHAVE COUNTY FLOOD CONTROL DISTRICT GAUGE ON THE DETRIAL WASH @ HIGHWAY 93 PEAKED AT 5.74 FEET AT 428 MST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 76 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 845 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 2429 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
126 WGUS55 KVEF 122118 FFWVEF AZC015-130015- /O.NEW.KVEF.FF.W.0092.170812T2118Z-170813T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Las Vegas NV 218 PM MST SAT AUG 12 2017 The National Weather Service in Las Vegas has issued a * Flash Flood Warning for... West central Mohave County in northwestern Arizona... * Until 515 PM MST * At 217 PM MST, Doppler radar indicated thunderstorms producing heavy rain northeastern Mohave County near Dolan Springs. Flash flooding is expected to begin shortly. Over an inch of rain has been reported from gauges with this storm. * Some locations that will experience flooding include... Dolan Springs, Windy Point Campground, Packsaddle Campground, Pierce Ferry And Antares Roads and Chloride. LAT...LON 3534 11443 3561 11459 3581 11410 3543 11404 $$ AA
3 follow-up statements
066 WGUS75 KVEF 122244 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 344 PM MST SAT AUG 12 2017 AZC015-130015- /O.CON.KVEF.FF.W.0092.000000T0000Z-170813T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 344 PM MST SAT AUG 12 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR WEST CENTRAL MOHAVE COUNTY... At 342 PM MST, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain near Dolar Springs. Over an inch of rainfall has fallen already with these storms. Flash flooding is expected to begin shortly. Water has been reported on Pierce Ferry Road between Dolan Springs and Highway 93. Some locations that will experience flooding include... Dolan Springs, Windy Point Campground, Packsaddle Campground, Pierce Ferry And Antares Roads and Chloride. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3534 11443 3561 11459 3581 11410 3543 11404 $$ AA
269 WGUS75 KVEF 122329 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 429 PM MST SAT AUG 12 2017 AZC015-130015- /O.CON.KVEF.FF.W.0092.000000T0000Z-170813T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 429 PM MST SAT AUG 12 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR WEST CENTRAL MOHAVE COUNTY... At 424 PM MST, the Mohave County Sherrif reported flash flooding on Highway 93 near mile marker 35. In addition, Doppler radar and automated rain gauges continued to show thunderstorms with heavy rain near the Dolan Springs area. Flash flooding is imminent or already occurring. Some locations that will experience flooding include... Dolan Springs, Highway 93, Detrital Wash, Windy Point Campground, Packsaddle Campground, Pierce Ferry And Antares Roads and Chloride. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Stay away or be swept away. Washes and culverts can become unstable and unsafe. && LAT...LON 3534 11443 3561 11459 3581 11410 3543 11404 $$ AA
207 WGUS75 KVEF 130009 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 509 PM MST SAT AUG 12 2017 AZC015-130019- /O.EXP.KVEF.FF.W.0092.000000T0000Z-170813T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 509 PM MST SAT AUG 12 2017 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE COUNTY WILL EXPIRE AT 515 PM MST... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3534 11443 3561 11459 3581 11410 3543 11404 $$ AA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:03 PM MST, 15 minutes earlier.
Area forecast discussion, Aug 12, 2:03 PM MST, 15 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 203 PM PDT Sat Aug 12 2017 .SYNOPSIS...Scattered thunderstorms will continue through the evening across Lincoln and Mohave Counties. Drier and more stable southwest flow aloft will keep storm chances confined to northwest Arizona Sunday then dry and a little cooler conditions can be expected during the coming week as a low pressure system moves over the western states.&& .SHORT TERM...Through Sunday Night... Scattered thunderstorms will continue this afternoon and diminish toward the evening hours as drier air continues to move in from the west. Isolated flooding and severe thunderstorms are possible. The main focus for thunderstorms on Sunday will be over the higher terrain of Mohave County. High pressure associated with the monsoon will is being pushed off to the east, allowing the dry air to move in from the west. A broad trough of low pressure in the north Pacific off the WA/OR coast will move southward down the coast over the next couple days, keeping a dry southwest flow over the area and bringing cooler temperatures. && .LONG TERM...Monday through Friday... Drier southwest flow will be the main story for the long term. Moisture will shift eastward as a mid latitude trough digs across the northwest Monday. Though low level moisture will likely stick around across Mohave County Monday keeping some slight chances for storms mostly along higher terrain. Drier air will dominant through most of the the week with no mentionable POPs other than a slight chance of storms along the Sierra Mountains Friday afternoon. Breezy to gusty winds can be expected for much of Monday as the upper trough digs into our area. Strongest winds will likely be across western San Bernardino County in the evening with speeds in the mid to upper 20s gusting to around 35-40 mph. Temperatures will slightly trend upwards hovering around normal through the week with a slight lull on Tuesday in response to the upper trough passage. Partly cloudy to mostly clear skies through the week. && .FIRE WEATHER...A drying and cooling trend can be expected over the next few days. Wind will increase across San Bernardino County for Monday and Tuesday, but wind should remain under red flag criteria. Thunderstorm chances remain for Sunday across Mohave County. && .AVIATION...For McCarran...Thunderstorms have developed in the mountains once again this afternoon and are sending outflow into the Valley. While no thunder is expected at the terminal this evening, outflow boundaries from nearby storms will be possible through the late afternoon. Aside from thunderstorm activity, a breezy south wind is expected before a shift to a gusty southwest wind between 22z-00z, with gusts becoming infrequent after sunset. Tomorrow should be limited in thunderstorm activity, with a southwest wind setting up again during the afternoon. Skies should be mostly clear with CIGs above 11kft. For the rest of southern Nevada, northwest Arizona and southeast California...Isolated thunderstorms expected through the early evening mainly across Lincoln and Mohave Counties with convective turbulence and gusty surface winds likely. Further west dry conditions and breezy south to southwest winds between 10-20 knots expected through the afternoon/evening. Tonight, typical diurnal winds expected for most sites. Thunderstorms will be likely again tomorrow, primarily across Mohave County. Elsewhere, dry conditions are expected with breezy southwest/south will develop in the afternoon. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/FIRE WEATHER...Berc LONG TERM.................Kryston AVIATION..................Boothe For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:50 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 40 min |
| Aug 12, 2:27 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 48 min |
| Aug 12, 4:30 PM MST | Areal Flood Warning | VEF | Mohave | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.